Custom Search

When man becomes Reddish !!

What is Red man syndrome??
It is an infusion-related reaction peculiar to vancomycin.Typically it consists of pruritus, an erythematous rash that involves the face, neck, and upper torso.
Less frequently, hypotension and angioedema can occur. Patients commonly complain of diffuse burning and itching and of generalized discomfort. They can rapidly become dizzy and agitated, and can develop headache, chills, fever, and paresthesia around the mouth.
In severe cases, patients complain of chest pain and dyspnea. In many patients, the syndrome is a mild, evanescent pruritus at the end of the infusion that goes unreported.

It would appear about 4–10 min after an infusion started or may begin soon after its completion.
Vancomycin can cause two types of hypersensitivity reactions, the red man syndrome and anaphylaxis. Red man syndrome has often been associated with rapid infusion of the first dose of the drug and was initially attributed to impurities found in vancomycin preparations. Even after improvement in vancomycin's purity, however, reports of the syndrome persist.

Other antibiotics (e.g. ciprofloxacin, amphotericinB, rifampicin and teicoplanin) or other drugs that stimulate histamine release can result in red man syndrome.

Discontinuation of the vancomycin infusion and administration of diphenhydramine can abort most of the reactions. Slow intravenous administration of vancomycin should minimize the risk of infusion-related adverse effects.

Popular Posts